Kansas, 2021

Wildfire and Hail in Kansas, October 26, 2021

October 26, 2021 · NWS GLD · 6 events in 4 counties and zones

Throughout the day, a cold front gradually moved into Northwest Kansas. As the front crossed the Colorado border, strong winds spread a fire near the town of Ruleton damaging a railroad track, power pole, and a patch of farmland.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Throughout the day, a cold front gradually moved into Northwest Kansas. As the front crossed the Colorado border, strong winds spread a fire near the town of Ruleton damaging a railroad track, power pole, and a patch of farmland. During the early evening hours, a line of thunderstorms developed along the cold front as it moved east of U.S. Highway 83. The line of storms produced up to 70 mph wind gusts in Hill City and up to nickel sized hail across Gove, Sheridan, Decatur, and Graham counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Oct 26, 1:38 PM MST, 33 minutes earlier.

Area forecast discussion, Oct 26, 1:38 PM MST, 33 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Goodland KS
238 PM MDT Tue Oct 26 2021

.UPDATE...
Issued at 1209 PM MDT Tue Oct 26 2021

Upgraded the High Wind Watch to a High Wind Warning and expanded
the area another column of counties to the east to account for
an increase in forecast wind speeds further east this afternoon.
Also updated temperatures mainly over the northeast to account
for lower highs due to lingering cloud cover.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 347 AM MDT Tue Oct 26 2021

Across the region this morning, skies are a mix of cloudy north to
clear south. A warm front extends along eastern Colorado into
western Kansas and a weak surface ridge is nosing westward along the
Kansas/Nebraska border. It is along this ridge that a deck of low
clouds has formed pushing slowly westward. Along the leading edge of
the clouds, fog is forming. Some areas seeing a mile or less in
visibility at times before dissipating. Temperatures are highly
dependent on cloud cover and extent of the WAA on strong southerly
flow. The area is currently seeing a range from the mid and upper
30s up to the upper 40s. For winds, areas south of the cloud deck
and east of the warm front are seeing southeasterly flow gusting up
to 20-30 mph at times in parts, but overall 10-15 mph. Other locales
are seeing light winds 10 mph or less.

Going into today, the entire region will be impacted by several
weather elements over the 24 hour period into tonight. The area will
see issues from fog early on, to red flag conditions, high wind
potential, severe weather and finally blowing dust.

First off, the latest RAP40 500mb analysis in combination with mid
level water vapor imagery show an amplified upper ridge over the
Plains region that will shift eastward thru the day, as a strong
trough and associated surface low/front push east from the western
Rockies.

As mentioned, the warm front associated with the upcoming system
will slowly lift north and east during the day, putting a good
portion of the western CWA into the warm sector, while areas east
could still be impacted by the low cloud deck into the morning
hours. Fog along the outer edge of clouds will meander for several
more hours before lifting east. Localized areas below a mile at this
time, with only a Special Weather Statement out to cover travel
impacts through about 14z. Will monitor if the areal coverage
increases to warrant a potential Dense Fog Advisory.

Next up for the area, with the warm front continuing a push
east/north this morning, moist air with dewpts in the 50s stay east,
while the airmass west dries as dewpts drop into the 20s/30s west.
This drop west in combination with expected southerly winds gusting
up to 25 to 35 mph, will put areas along/west of Hwy 27 in critical
fire weather conditions. As a result will continue the current Red
Flag Warning with no expansion eastward at this time. These
conditions should persist thru about 00z Wednesday.

Next, the approach of the cold front by 00z Wednesday will trigger
potential severe thunderstorms mainly east of Hwy 25 with lesser
chances west towards Colorado. SPC still has  marginal/slight risk
areas along/east of Hwy 25, with the best potential for severe
storms along/east of Hwy 83 where the best instability lies. Areas
west may see a few isolated storms initially, but showers are more
likely. Wind, hail, isolated tornado threats.

The passage of the cold front brings about the next weather
concerns, high winds and blowing dust potential. Current Consmos
guidance bringing an abrupt change from southerly to northwesterly
flow later today. Decent mixing with expected gradient will have
winds gusting 50-60 mph, mainly for areas along/west of Hwy 27. The
timing/speed of the expected front will play a role in high wind
extent, as any faster push east will/could expand strong wind
potential. For now a High Wind Watch is up for the aforementioned
areas from 00z-06z Wednesday. Blowing dust will accompany the high
winds mainly with the fropa, but with the strong southerly gradient
today, some blowing dust is possible. Northwesterly flow remains
strong and persistent thru the remainder of the short term(thursday
night), so have a mention of patchy blowing dust. These conditions
will only be tempered by areas seeing enough rainfall to moisture
the immediate surface layer of dirt.

Guidance suggests the potential for strong winds to persist into
Wed/Thur and future high wind products may be needed.

For temps, highs today will range from the mid 70s to lower 80s, but
will be dependent on the push of the warm front east and subsequent
low clouds which could hamper highs east. Upper 50s to lower 60s
Wednesday and upper 50s on Thursday as colder air continues to wrap
around the exiting system. Overnight lows will transition from the
mid 30s to mid 40s tonight to lower and mid 30s by Thursday night.

.LONG TERM...(Thursday through Tuesday)
Issued at 233 PM MDT Tue Oct 26 2021

The extended period has quite a variety of conditions from dry and
breezy to possible snow.

An upper ridge will push into the region on Thursday, bringing in
breezy NW flow with gusts up to 45 mph. Current thinking is that the
strong winds will stick around through the daytime hours and begin
to gradually weaken after sunset Thursday evening. With the strong
winds and dry conditions across the Tri-State area, blowing dust
elevated fire weather conditions are possible through Thursday
afternoon. Temperatures are forecast to be in the mid 50s to lower
60s for highs and the low to mid 30s overnight.

The ridge will remain over the area on Friday. As an upper low moves
across Canada, the upper flow will shift to the west overnight
Friday through Sunday morning. Dry conditions are expected Friday
and Saturday. A cold front is forecast to slowly move across the
area Saturday afternoon/evening. The front will cause the winds to
shift N, bringing cooler air into region. Highs on Friday and
Saturday are expected to be in the 60s for highs with overnight lows
in the 30s on Friday and the upper 20s to low 30s Saturday.

Beginning Sunday afternoon, the pattern becomes more unsettled for
the remainder of the forecast period. Sunday afternoon the upper
winds will begin to shift to the southwest as a cut-off low travels
across the Great Basin and into the Four Corners overnight into
Monday morning. The trough will bring in moisture from the Pacific
NW Sunday with precipitation moving into the High Plains late Sunday
afternoon/evening. With the latest runs, the guidance is favoring
the precipitation in Nebraska, with lower confidence for areas
along/north of US-36 Sunday night. Overnight through Monday,
precipitation chances are currently forecast to expand south. With
this system, the area could see a transition from rain to snow as
temperatures drop below freezing. Chances for precipitation are
expected to continue into Tuesday morning as another trough pushes
across the Western CONUS. The current snow accumulation forecast is
a trace to around 1", with the higher totals north of I-70.

Temperatures Sunday are expected to be much cooler than the 1st half
of the weekend with highs in the mid 40s to lower 50s and overnight
lows in the mid 20s to around freezing. Highs on Monday are forecast
to be in the 40s with lows in the mid 20s to 30 degrees overnight.
Temperatures on Tuesday are currently expected to be similar to
Sunday. These cold temperatures, may give the rest of the area east
of Hwy 27 their first freeze of the season.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1135 AM MDT Tue Oct 26 2021

VFR conditions are expected at GLD through the 18Z TAF period
while MCK will have VFR conditions becoming MVFR between 10-15Z.

South winds increase this afternoon with a warm front lifting out
across the central high plains region in advance of a cold front
sweeping across the area overnight in association with a strong
low pressure system that moves out across the Plains states on
Wednesday. Winds will turn to the northwest between 03-06Z at GLD
and MCK following the passage of the cold front with gusts near
45kts at GLD and 35kts at MCK through 06-09Z. Gusty northwest
winds will continue beyond 18Z through Wednesday afternoon. There
is also a chance of showers with a few thunderstorms at MCK and
GLD mainly between 02-09Z, but have tried to limit the mention of
any thunderstorms due to lack of confidence in amount of coverage.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning from 6 PM MDT /7 PM CDT/ this evening to
     midnight MDT /1 AM CDT/ tonight for KSZ001-002-013-014-027-
     028-041.

     Red Flag Warning until 6 PM MDT /7 PM CDT/ this evening for
     KSZ001-013-027-041-042.

CO...High Wind Warning from 6 PM this evening to midnight MDT tonight
     for COZ090>092.

     Red Flag Warning until 6 PM MDT this evening for COZ252>254.

NE...High Wind Warning from 6 PM MDT /7 PM CDT/ this evening to
     midnight MDT /1 AM CDT/ tonight for NEZ079-080.

     Red Flag Warning until 6 PM MDT this evening for NEZ079.

&&

UPDATE...LOCKHART
SHORT TERM...JN
LONG TERM...KMK
AVIATION...LOCKHART
Hazardous weather outlook, Oct 26, 12:23 PM MST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
123 PM MDT Tue Oct 26 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
123 PM MDT Tue Oct 26 2021 /223 PM CDT Tue Oct 26 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Red Flag Warning is in effect this afternoon and early evening for
areas along and west of Highway 27. Outdoor burning is highly
discouraged.

A High Wind Warning is in effect this evening for areas along and
west of a line from Trenton, Nebraska to Oakley, Kansas. Northwest
winds with gusts up to 60 mph are possible as a frontal boundary
pushes through the region.

Blowing dust is possible this afternoon through tonight. Areas west
of Highway 25 will be most prone, especially this evening as the
front pushes through the area. Reduced visibilities could hamper area
travel.

There is a possibility for severe thunderstorms late this evening,
mainly east of a line from Oberlin to Gove, Kansas. Damaging winds
gusts, isolated large hail, and a tornado or two are all possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Blowing dust may continue to impact the region Wednesday and Thursday
as northerly winds gust up to 35 to 45 mph. Localized visibilities
could impact travel.

Late this weekend, chances increase for wintry precipitation and
freezing temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time, but any reports
of fires, severe weather and blowing dust would be greatly
appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 1 wildfire, 1 thunderstorm wind. Local standard time, as filed.

Wildfire, Sherman

When
October 26, 2:11 PM MST to 3:21 PM MST
Where
Sherman forecast zone
Reported by
911 Call Center
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Sherman County Dispatch reported a wildfire sparked by a combine in a ditch. Strong winds from the passing cold front helped spread the fire to the neighboring patch of farmland. A power pole and a small portion of a railroad track, along County Road 2700 E south of Highway 24 near the town of Ruleton, were also burned.

Hail, Decatur

When
October 26, 6:45 PM CST
Where
Decatur County, 3.83 mi NE of Dresden
Measured
0.88 in hail
Reported by
Social Media
Coordinates
39.654, -100.363

Dime to nickel sized hail reported.

Hail, Sheridan

When
October 26, 7:02 PM CST
Where
Sheridan County, 5.23 mi NNW of Tasco
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.423, -100.327

Pea to nickel sized hail covered half the ground at the location. The spotter also noted the hail was bouncing at least 3 ft off the ground.

Hail, Sheridan

When
October 26, 7:05 PM CST
Where
Sheridan County, 2.4 mi E of Tasco
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.346, -100.255

Hail, Graham

When
October 26, 7:15 PM CST
Where
Graham County, 3.5 mi NNW of Morland
Measured
0.88 in hail
Reported by
Public
Coordinates
39.393, -100.114

Pea to nickel sized hail reported.

Thunderstorm Wind, Graham

When
October 26, 7:45 PM CST to 7:50 PM CST
Where
Graham County, 0.34 mi SSW of (Hlc)hill City Muni
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
39.376, -99.833

ASOS station KHLC at the Hill City Municipal Airport measured a 70 mph wind gust over a 5 minute span at 1945 and 1950.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988037, 987890, 987891, 987893, 987892, 987894.